Health Canada has notified the Canadian manufacturers of a popular class of fluoroquinolone antibiotics; including Levaquin, Cipro and Avelox, to update the labeling to include new warnings. They have also warned that people with myasthenia gravis should avoid the drug and other fluoroquinolone antibiotics because they could make the condition worse.
The risk of this happening is considered rare, Health Canada said, but serious and could result in muscle weakness or breathing problems.
What are these types of antibiotics used for?
Fluoroquinolone antibiotics are a class of prescription drugs used to treat certain types of bacterial infections in adults, such as respiratory tract infections, skin infections and urinary tract infections.
Although these warning are just now being issued in Canada, here in the United States, this group of antibiotics has been on the radar for the past several years.
Why the warnings?
Apparently, these drugs are known to cause serious side effects, including severe tendon ruptures and other tendon injuries. The problems most frequently involve the Achilles tendon, but reports of ruptures have also been seen in the shoulder, the hand, the biceps and the thumb.
In August 2006, the consumer group Public Citizen filed a petition with the FDA requesting the black box warnings for Levaquin, Cipro and the other antibiotics, about the risk of tendon ruptures. At that time, they also urged the FDA to require that all patients receive a pamphlet with every bottle describing the risk so that users would know they should immediately stop using the drugs and contact their doctors if they experience symptoms of a tendon rupture, such as pain or inflammation.
Because the FDA failed to act on Public Citizen’s petition for two years, the consumer advocacy group filed a lawsuit against the drug regulatory agency in January 2008, alleging that their petition had been ignored. The lawsuit indicated that providing patients with more detailed information about the risks could allow them to substantially reduce the risk of a tendon rupture by discontinuing the medication if problems developed.
However, due to the pressure from the lawsuit, in 2008, the U.S. Food & Drug Administration (FDA) required that the labeling of Levaquin and other fluoroquinolone antibiotics be revised to include a Black Box warning about the tendon injuries.
Who is at greatest risk to be affected by this medication?
Myasthenia gravis is a rare, chronic (long-lasting and recurring) disease that causes progressive muscle weakness, including in the eye and face muscles, neck and throat muscles, and limb muscles. Activity makes the muscle weakness worse, and symptoms generally improve with rest.
Patients with this rare condition who take these antibiotics may risk a worsening of their symptoms, including muscle weakness or breathing problems. The risk of this happening is considered rare, but serious.
According to the agency, the risk to myasthenia gravis patients appears to apply to formulations taken by mouth (liquids and tablets/extended release tablets) or that are injected intravenously (into a vein). Based on available data, the risk does not appear to apply to ear or eye drops, Health Canada said.
Health Canada is urging patients with myasthenia gravis to tell your healthcare practitioner about all of your medical conditions, including myasthenia gravis and to seek medical treatment if there is a worsening of muscle weakness or breathing problems.
Health Canada issued the warning on November 7, 2011.